November 2, 2012 at 6:21 pm #91133
PallistParticipantNovember 2, 2012 at 6:21 pmPost count: 23
Hi, I hope someone can help out with this as it is pretty urgent:
I have a psychiatrist (who I am thinking of dumping) who currently has me on buproprion to deal with my ADD. I was fine with this as I thought initially stimulants may be too extreme. I only found out about 1 1/2 years ago that I actually had ADD. Unfortunately after the initial relief, this doesn’t seem to be helping as much and my lack of focus and direction and all the rest are wreaking havoc with my life. Last visit I asked him if he could prescribe something stronger and he refused, saying that my job would make a stimulant too dangerous. I drive a puiblic transit bus for a living. And because I work a split shift (early morning, afternoon off, back at work in the evening) sleeping is always nearly impossible to manage, aggravating all my ADD symptoms. The buproprion helps me drive better but that’s about all it does. Every other aspect of my life is pretty much the same.
This doctor also said perhaps I should find a new job. Because I have no time now to do my basic daily tasks with a great deal of success, I don’t see how looking for a job that is just as annoying or stressful as this one could change anything for the better. Nor can I see myself involved in a time-consuming job search while still working.
He did recommend a sleep study and all I got out of that was that I should try to deal with my insomnia by getting to bed earlier. Now why didn’t I think of that (sacasm intended). Right now I’m trying to either present my doctor with a means of introducing something on a trial basis when I’m off work to see how it works.
I honestly can’t believe how tone-deaf the medical field is to people who have this condition. It’s like they know nothing and keep treating me as if I don’t have anything really “wrong” with me (I know ADD is not really a wrong condition, except most things are going wrong foir me and it’s the best word I have to describe it )
Any suggestions would be appreciated. Thanks for reading!REPORT ABUSENovember 2, 2012 at 6:45 pm #117165
CarrieMemberNovember 2, 2012 at 6:45 pmPost count: 529
Well…. I know that after a couple weeks the insomnia caused by stimulants is pretty much non-existent. I take 60mg (70mg being max daily dose) of Vyvanse daily and could sleep 24/7 if I wanted. Is he worried that if you may want the stimulant medication to help you stay awake thus making you dangerous on the road? I could see that being a factor. Shift work is never good for you. I work days, evenings and nights too and it really is hard on you. I take sleep meds to help me transition at times. Mostly from nights back into days or if my head is going one million miles an hour but when isnt it right? hahahahahaha
Have you told your Dr. the whole situation? Have him explain to you why he thinks its dangerous. Maybe theres something your missing… maybe theres something im missing.. if you still dont see eye to eye why not get a second opinion? It may take a bit longer but worth it in the end
Love your avatar by the way! South Park ROCKS! Your little guys kinda reminds me of Maynard from Tool when he had his hair like thatREPORT ABUSENovember 2, 2012 at 8:44 pm #117166
allan wallaceMemberNovember 2, 2012 at 8:44 pmPost count: 478
Gee, that’s annoying. What’s wrong with people? It’s as if the person’s job takes precedence before the person….chuck the stupid job in, or drive your bus through his bloody office in order to get a dismissal with style! 😆REPORT ABUSENovember 2, 2012 at 9:15 pm #117167
ipsofactoMemberNovember 2, 2012 at 9:15 pmPost count: 162
A conscientious doctor would want to rule out OSA with a sleep study. Obstructive Sleep Apnea can cause ADD like symptoms, or compound existing ADD symptoms. So I wouldn’t fault him for that.
Stimulant meds are just a part of improving quality of life for ADDers. There are therapies, and skills that can be learned. Perhaps if you explored these with your doctor, he might be more willing to prescribe a stimulant.REPORT ABUSENovember 3, 2012 at 3:02 am #117168
PallistParticipantNovember 3, 2012 at 3:02 amPost count: 23
Thanks for the replies everyone:
@ipsofacto: I did get checked for OSA and apnea and snoring and they concluded it wasn’t a real problem. Had the whole effect of an overnight stay with sensors on my head and a camera on me at all times. So I do sleep, it’s just a matter of when I get to sleep. If I sleep too early I wake up too early (like 10:30 bed time means 3:00 am wake-up and no returning to sleep!) This doctor doesn’t seem to listen or my case is too complicated for him to handle. The counselor they assigned me when I had the initial diagnosis wasn’t very good: she kept asking me to repeat the same thing I’d told her the last time I visited, so no progress there. I’ve got books and they’ve been most helpful, as well as this website and others….
@allan wallace. If I could chuck the job I would. But too much time invested and they owe me lots of back pay once we settle our contract, so I’m not going anywhere anytime soon, unfortunately.
@carrie the South Park avatar is pretty easy to make if you check the South Park website (www.southparkstudios.com): it’s actually a representation of me when I was a kid and that’s kind of how I wore my hair .
As far as my explaining things, I have gone into as much detail about my job with him as I possibly could: His stated concern was that a bad reaction to the medicine could cause an accident. But people with ADD take meds and drive all the time, and an accident in a car could be just as devastating: so why do others get stimulant medication? I’m guessing he’s trying to cover his butt, but either way I face a higher risk of accident if I don’t get enough sleep or lose my ability to focus.
I’m just going to get a second opinion as I’m fed up with them and don’t feel as if we’re connecting. When I tried to tell him I’d done some stupid things because I couldn’t manage my schedule I got a lecture on how important it is to “schedule, organize, blah, blah, blah… I could have gone to my mother and gotten the exact same lecture for free. But I also wondered if anyone has any experience with a drug that made them MORE dangerous on the road.
Thanks again!REPORT ABUSENovember 3, 2012 at 3:47 am #117169
You must be logged in to reply to this topic.